Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 119, NWS Columbia, SC

August 9, 2000Bamberg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 9, 2000, 3:56 PM EDT for Bamberg County, South Carolina. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 9, 2000, 3:56 PM EDT (19:56 UTC)
Expired
Aug 9, 2000, 4:45 PM EDT
In force
49 min
Issued by
NWS Columbia, SC
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Bamberg County, SC

What was reported inside it

TimeReportWhereRemark
Aug 9, 4:12 PM EDTThunderstorm Wind 60 EBamberg, SCPolice reported numerous trees down in the Bamberg area.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.9 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2000-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2091 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2000-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2091 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 091958
SVRCAE
SCC009-092045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
356 PM EDT WED AUG 9 2000

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BAMBERG COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 445 PM EDT.

* AT 346 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM NEAR DENMARK. THE STORM WAS NEARLY           
  STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BAMBERG AT 410 PM EDT

REPORT ANY HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF
OR TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN COLUMBIA.

LAT...LON 3332 8118 3322 8111 3330 8096 3338 8111

MC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:46 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 9, 2:46 PM EDT, 1 hour 10 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-077-100646-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA, SC
246 PM EDT WED AUG 9 2000

DISC:  18Z SFC ANALYSIS SHOWS WK HI PRES ALNG THE GLF CST AND A WK
TROF SW TO NE ACRS THE CNTRL PTN OF THE STATE.

SATELLITE SHOWS CU DEVELOPING ACRS THE STATE THIS AFT AND 88D
SHOWING SHRA/TSRA ALSO DEVELOPING. STORMS DEVELOPING ALONG TROF AND
OLD SEABREEZE BNDRY. MODELS CONT TO FCST THE RETROGRESSION OF THE
MID/UPR RIDGE BACK TO THE ROCKIES AND TROFINESS DEVELOPING ACRS THE
ERN PTN OF THE COUNTRY BY FRI. NOT MUCH IN THE WAY OF UPR SUPPORT FOR
TSRA TON THRU THU NIGHT. BY FRI AS TROF BEGINS TO DEVELOP...S/W WL
APPROACH THE AREA FM THE NW. AT THE SFC...SFC BNDRY ACRS THE MIDWEST
WL SINK SWD TWRD THE AREA BY FRI. BUFKIT SOUNDING VERY UNSTABLE BY
FRI...SO BELIEVE FRI WITH PROXIMITY OF FRNT WL BE THE BEST CHC FOR
AFT/EVENING SHRA/TSRA. GUIDANCE TEMPS STILL CONT TO BE RUNNING ON
THE HIGH SIDE...SO WL TRIM BACK A DEGREE OR TWO FOR THU. POPS CONT
TO BE IN THE SLIGHT CHC/LOW CHC CATEGORY THRU THE PD.

FCSTID = 77
CAE   75  97  74  93 /  20  20  20  30
AGS   73  96  73  93 /  20  20  20  30
SSC   74  97  74  93 /  20  20  20  30
OGB   74  97  74  93 /  20  20  20  30

.CAE...
GA...NONE.
SC...NONE.

LCV

Nearby

Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.